Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

What Can I Do for a Sore Tongue?

Tuesday, 29 Jun 2010 09:16 AM


Question: I have had a very sore tongue most of the time for three years now. My doctor used to think it was caused by antibiotics, but these last couple years, it is sore (even seems swollen) nearly all the time. I take Arthrotech for osteoarthritis and Plaquenil for lupus regularly. What causes a sore tongue, and what can I try for it?

Dr. Hibberd's Answer:

Glossitis is characterized by a reddened, swollen, smooth, shiny, and tender tongue. This is often seen in those people who are deficient in iron, and it has been reported with the use of Arthrotec, which you are taking.

Bacterial infection of the tongue is very rare absent traumatic injury.

A painful, burning tongue will be seen with in those deficient in B vitamins, as in pellagra (which is niacin or vitamin B-3 deficiency), or with xerostomia (which is the dry mouth often associated with connective tissue diseases such as Sjogren's syndrome, rheumatoid arthritis, or systemic lupus erythematosuis), as well as with some medications, especially diuretics, antihistamines, and some antidepressants.

Side effects of some medications and some infections (syphilis and candidiasis) may also present with a painful burning tongue.

Yeast (candida) infection of the surface of the tongue is quite common and may present as a red tender tongue with or without whitish plaques or other findings typically seen with thrush (candidal infection of the mouth). A yeast infection of your mouth should alert your doctor to check for immune deficiency states, especially when recurrent and when seen in a young person where if may be the initial symptom of HIV disease.

I believe that you will succeed in correcting your condition once the underlying cause is properly established.



© HealthDay

   
1Like our page
2Share
Dr-Hibberd
284
2010-16-29
Tuesday, 29 Jun 2010 09:16 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved